Illinois, 2020

Strong Wind in Illinois, December 27, 2020

December 27, 2020 · NWS PAH · 6 events in 6 counties and zones

Strong winds occurred in the warm sector of a low pressure center over the northeast corner of Missouri. At the Carbondale airport, south-southwest winds gusted as high as 57 mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong winds occurred in the warm sector of a low pressure center over the northeast corner of Missouri. At the Carbondale airport, south-southwest winds gusted as high as 57 mph. The peak wind gust at Mount Vernon was 43 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 27, 11:41 AM CST, 19 minutes earlier.

Area forecast discussion, Dec 27, 11:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1141 AM CST Sun Dec 27 2020

.UPDATE...
Issued at 1140 AM CST Sun Dec 27 2020

Updated aviation discussion for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 235 AM CST Sun Dec 27 2020

Broad ridging aloft will give way to a weak frontal system moving
across the PAH forecast area tonight. Ahead of this feature, skies
are forecast to be mostly sunny during the morning hours, then
clouds should increase over much of the area before the sun goes
down, though the Pennyrile region of KY may not cloud over until
after dark. Deep southwesterly flow in the lower levels will
translate to sustained southerly surface winds 15 to 20 mph with
gusts 25 to 35 mph in the afternoon, with highest wind speeds
generally in southwestern IL. Highs should peak in the middle 50s.

As the cold front makes its way eastward overnight, lift of
limited deep moisture will allow scattered rain showers to
develop just ahead of it, possibly as early as mid-afternoon
across the northwestern-most tier of counties in southeastern MO/
southwestern IL. After nightfall, there should be a rapid
expansion eastward of convection, in fact, models indicate most of
the limited QPF will occur before midnight for most of the
region. The National Blend of Models really downplayed the PoP
with this event, so for more realism, more HREF data than usual
was included, which helped the collaboration picture.

Another ridge of high pressure will keep conditions rain-free
Mon and Tue, though from time to time there will some high
cloudiness emanating from the next system brewing out west. Peak
afternoon temps should drop 13-16 degrees by Mon, with a slight
rebound by Tue. After daybreak Tue, clouds are forecast to
increase more substantially from the west as southerly low level
winds just off the surface start up ahead of the approaching
large low pressure system.

.LONG TERM...(Tuesday night through Saturday)
Issued at 235 AM CST Sun Dec 27 2020

The mid week pcpn chance is slowing somewhat, according to the last
24 hours of model runs, and the NBM/mean picks up on this trend. It
reflects in our forecast with holding pcpn off til after 06Z
Wednesday, and only moving into our western third of the area at
that. It's warm enough for all rain even then.

With parent Lows so far north and south of us, not sure about buying
the higher qpf totals (particularly into the Ozarks) Wednesday
evening, but at least the NBM has been consistent suggesting our
highest pops/qpf will be Wednesday night.

Still relatively high pops Thursday translate west to east across
the area, but may wane some as the southern Low takes over with the
northern Low well off into the Northeast U.S. by 00Z Friday. After a
day of temperatures generally in the 40s, cold air will start to be
pulled down into the area, but the models are all over the place on
the amount of cold incoming, and how much interplay there is with
the moisture field and the northward lifting track of the now
predominant southern Low. The NBM just blurs it all into a mean rain
to snow change-over with some accums possible, particularly in our
northwest. We'll stay away from any specifics, given the low
confidence on this primarily late day 5 into early day 6
possibility, but it definitely bears watching closely. Similarly
with overall (liquid) storm total qpf, we're mindful of a good 1 to
2 inches of rain, while the 2 plus inch amounts this NBM run
produces are something to monitor.

&&

.AVIATION...
Issued at 1140 AM CST Sun Dec 27 2020

Breezy southerly winds will continue through the rest of the day
around 12-18 kts gusting up to 30 kts. Scattered showers will be
possible ahead of a late evening cold front which will bring a
wind shift towards northwesterly winds. Wind speeds will fall to
around 10 kts behind the front. Cigs are expected to drop to near
MVFR once showers arrive. Some models show gaps in low level
clouds for PAH/KCGI overnight before returning with a second band
of low clouds in the morning; the forecast leans this way but
this feature has lower confidence. Towards the north/east post-
frontal MVFR clouds are expected to continue for the remainder of
the TAF period, with at least some clouds below 2 kft mid-
morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...ATL
SHORT TERM...DB
LONG TERM...DH
AVIATION...ATL
Hazardous weather outlook, Dec 27, 3:02 AM CST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
302 AM CST Sun Dec 27 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
302 AM CST Sun Dec 27 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Jackson

When
December 27, 12:00 PM CST to 5:00 PM CST
Where
Jackson forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
December 27, 12:00 PM CST to 5:00 PM CST
Where
Jefferson forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Alexander

When
December 27, 12:00 PM CST to 5:00 PM CST
Where
Alexander forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Union

When
December 27, 12:00 PM CST to 5:00 PM CST
Where
Union forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
December 27, 12:00 PM CST to 5:00 PM CST
Where
Perry forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
December 27, 12:00 PM CST to 5:00 PM CST
Where
Franklin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928827, 928830, 928831, 928832, 928833, 928834.